tcf-no-longer-accepting-cases

Liver damage from Tylenol (acetaminophen) is the predominant cause of acute liver failure in the United States, accounting for 56,000 emergency room visits and 1,600 cases of liver failure every year. Normally, the liver breaks down most Tylenol into safe compounds that are excreted in urine. However, a small amount is metabolized into a toxic compound. At overdose levels, this toxic chemical destroys cells in the liver.

Can Tylenol Cause Liver Damage?

Yes. Every year, Tylenol (acetaminophen) is responsible for about 30,000 hospitalizations for liver damage, about 50-60% of which are accidental. About 80,000 Americans visit the emergency room after an overdose every year.

The risk of liver damage is higher for people who have other risk factors, such as chronic hepatitis, liver disease, cirrhosis of the liver, or people who drink alcohol. However, even people without risk factors can suffer complications — Tylenol often causes liver damage in patients who accidentally combine it with another medication that contains acetaminophen (Percocet, Vicodin, cough and flu remedies, allergy medications, sleep aids, etc.).

How Does Tylenol Cause Liver Damage?

When you take a Tylenol, the drug is absorbed into your blood through the gastrointestinal system. This blood is ultimately filtered by the liver, which is responsible for metabolizing (breaking down) chemicals and removing them from the body. About 90% of Tylenol is metabolized by the liver and excreted in urine, 2% is excreted unchanged in the urine, and about 5-10% is metabolized into N-acetyl-p-benzoquinoeimine (NAPQI) — a highly-reactive, toxic metabolite of Tylenol. In normal doses of Tylenol, NAPQI combines with gluthathione into a water-soluble product that is safely excreted in bile. After an overdose of Tylenol, there is not enough gluthathione to combine with NAPQI. Excess NAPQI induces rapid cell death and necrosis that can lead to liver failure.

Why Do Tylenol Overdoses Occur?

  • Tylenol has a narrow margin between a “safe” dose and an overdose. In some individuals, taking as little as 3 to 4 grams per day may lead to liver injury. However, the specific threshold for toxicity is different for every person.
  • Patients may not recognize symptoms of an overdose. It may take several days for symptoms to appear (nausea, vomiting, abdominal pain). This often cause patients to delay seeking treatment until their liver has already been permanently damaged.
  • There are more than 600 medications that contain Tylenol. These include products to treat headaches, flu remedies, sleep aids, allergy medications, prescription opioid painkillers (Vicodin, Percocet, etc.), and more. Patients who use two or more drugs containing Tylenol could overdose.
  • It may not be clear if a medication contains Tylenol. “Acetaminophen” may be listed on the ingredient label as APAP, Paracetamol, Acetam, or other abbreviation.
  • Many consumers don’t know Tylenol causes liver damage. This is why drug-makers are now facing dozens of lawsuits from people who allege they were not adequately warned about the risk.

How Much Tylenol Will Cause Liver Damage?

Most healthy adults can safely metabolize 3,000-mg of Tylenol in one day (about 6 Extra-Strength Tylenol). However, according to this report from the U.S. Food and Drug Administration (FDA), as little as 2.5-grams of Tylenol per day has been linked to acute liver injury. To reduce the risk of liver injury, the maximum recommended daily dose was reduced from 4,000-mg to 3,000-mg in July 2011.

In April 2009, researchers who published this study in the Journal of Clinical Gastroenterology warned:

“The lowest dose of acetaminophen to cause hepatotoxicity is believed to be between 125 and 150mg/kg. The threshold dose to cause hepatotoxicity is 10 to 15g of acetaminophen for adults and 150mg/kg for children.